Medicines & treatments for flu (influenza)

Flu (or influenza) is caused by viruses, not bacteria, so antibiotics won’t help. Antibiotics do not kill viruses.

Most people who have the flu and who are generally healthy and well will get better without any treatment, because the body’s immune system can take care of the infection on its own.

You should try to rest, keep warm, and drink plenty of water and non-alcoholic fluids. This will help prevent dehydration. Rest is important if you have the flu because it helps your immune system fight the infection and can make you feel better.

There are ways you can relieve your symptoms, and some over-the-counter medicines that you can take.

See your doctor if your symptoms are severe, if they get worse or if your symptoms don’t improve.

Dr Nick Carr explains why antibiotics won’t help a cold get better faster, or stop a cold from spreading or getting worse. Find out who really needs antibiotics and when.

What can I do to relieve my symptoms?

  • Rest
  • Drink plenty of water and non-alcoholic fluids to prevent dehydration
  • Avoid exposure to cigarette smoke
  • Inhale steam to help relieve a blocked nose. Supervise your child while they breathe in steam from a hot bath or shower in a closed room.

You can help soothe a sore throat by:

  • gargling with warm salty water
  • sucking on an ice cube or a throat lozenge
  • drinking hot water with honey and lemon — a simple and effective home remedy.

Medicines for relieving the symptoms of flu

There are medicines you can take to help manage the symptoms of flu.

These include:

Other options include:

Medicines for relieving pain and fever

Fevers are common in young children, especially if they have a respiratory tract infection or after a vaccination. A fever (a temperature of 38.5oC or higher) doesn’t necessarily mean your child has a serious illness. In fact, a fever helps the body's immune system to fight infection. Find out more about how to treat a fever.

Some tips for using pain and fever medicines safely

  • Paracetamol (or ibuprofen) is also a common ingredient in some cold and flu medicines, so it is important to check the active ingredients on the label of your medicine to avoid ‘doubling up’ and taking other medicines that also contain paracetamol.
  • It is important that you tell your health professional about all the medicines you or anyone in your care is taking — including prescription, over-the-counter and complementary (herbal/’natural’/vitamin/mineral) medicines. This is because all medicines, including herbal and natural medicines, can cause side effects and may interact with other medicines.
  • Some medicines cannot be taken by people with particular medical conditions, by people who are also taking certain other medicines, by young children, during pregnancy or when breastfeeding.
To choose the best medicine for you or your child ask your pharmacist or doctor for advice and always read the label on your medicine.

Read more about paracetamol, ibuprofen and aspirin.

Nasal spray and dropper bottles

Nasal decongestants can be tablets, sprays, or drops. Image: Elena Schweitzer/Shutterstock.com

Medicines to relieve a blocked nose (nasal congestion)

Intranasal decongestants can help to relieve a blocked nose, but should not be used for more than 4 or 5 consecutive days to avoid rebound nasal congestion.

Medicated nasal decongestants must not be used in babies younger than 6 months, as rebound congestion may cause breathing difficulty. Decongestants containing pseudoephedrine, phenylephrine, oxymetazoline or xylometazoline must not be used in children younger than 6 years. Use salt water (saline) nasal sprays or drops instead of a nasal decongestant for these children.

Read more about nasal decongestants.

Before using any medicine, check with a doctor or pharmacist about the safest one for you or your child. Always read the information on the label and the consumer medicine information (CMI) leaflet that is available from your pharmacist.

See your doctor if your symptoms are severe, if they get worse or if your symptoms don’t improve after 10 days.

'Cough and cold', and 'cold and flu' medicines

Cough medicines and combination 'cough and cold', 'cold and flu' medicines are available and may relieve your symptoms, but there is not enough information from good quality clinical trials proving their effectiveness, particularly in children.

Cough and cold medicines should not be given to children younger than 6 years old.

Ask a doctor, pharmacist or nurse practitioner for advice before giving cough and cold medicines to children aged 6 to 11 years.

Before using any medicine, check with a doctor or pharmacist about the safest one for you or your child. Always read the information on the label and the consumer medicine information (CMI) leaflet that is available from your pharmacist.

Find out more about 'cough and cold', and 'cold and flu' medicines.

Complementary medicines

While some people may find vitamins (e.g. vitamin C) or mineral supplements (e.g. zinc) or herbal medicines (e.g. echinacea) helpful, there is not enough information from good quality clinical trials to show that vitamins, mineral supplements or herbal medicines can treat or prevent respiratory tract infections (RTIs). This is particularly the case for children.

There is also generally limited information on the safety of vitamins, minerals and complementary medicines, and some can cause side effects.

Read more about vitamin C, echinacea, and zinc.

Antiviral flu medicines

Treating flu

There are flu medicines available that treat the viral infection

These medicines are not recommended for people who are normally healthy and whose symptoms are not severe, as your immune system will usually take care of the infection on its own. These medicines must be taken within 48 hours of your symptoms first appearing, or they are unlikely to shorten your illness.

Oseltamivir or zanamivir are usually only recommended if your symptoms are severe or you are at high risk of complications of your flu infection.

Note about medicines names

Most medicines have two names: the active ingredient and the brand name. The active ingredient is the chemical in the medicine that makes it work. The brand name is the name given to the medicine by its manufacturer. There may be several brands that contain the same active ingredient. This website uses active ingredient names (e.g. amoxycillin), with brand names in brackets and with a capital letter (e.g. Amoxil). We also discuss medicines in groups or ‘classes’ when their effects or actions are very similar.

To find out more about active ingredients and brand names read our brand choices information.

Preventing flu

These flu medicines won’t work if you are not infected with the flu virus.

Oseltamivir and zanamivir may also be used if there is an outbreak of influenza to help stop it from spreading. They are only recommended for preventing influenza for people who:

  • have already come into contact with someone with confirmed flu (within 48 hours of being exposed to the virus) especially if they are pregnant, have a heart or lung condition, or a weakened immune system
  • are very likely to have come into contact with people who have flu (e.g. healthcare workers)
  • are living in an aged care facility or hospital, where the risks of catching the virus and of severe illness are high.

Find out more about oseltamivir (Tamiflu) and zanamivir (Relenza), including who can take them, how they work, and their possible side effects and interactions.

Phone for medicines information

Call NPS Medicines Line on 1300 MEDICINE (1300 633 424) to get information about your prescription, over-the-counter and complementary medicines (herbal, ‘natural’, vitamins and mineral supplements) from a pharmacist. Your call will be answered by healthdirect Australia.

References
  • Respiratory Expert Group. Therapeutic guidelines: Respiratory – Influenza. Melbourne: Therapeutic Guidelines Ltd; March 2012. (Accessed 27 March 2012).
  • Rossi S, ed. eAMH [online]. Adelaide: Australian Medicines Handbook, January 2013.